Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Hahn-Banach operators

Author: M. I. Ostrovskii
Journal: Proc. Amer. Math. Soc. 129 (2001), 2923-2930
MSC (2000): Primary 46B20, 47A20
Published electronically: February 22, 2001
MathSciNet review: 1840095
Full-text PDF

Abstract | References | Similar Articles | Additional Information


We consider real spaces only.

Definition. An operator $T:X\to Y$ between Banach spaces $X$ and $Y$ is called a Hahn-Banach operator if for every isometric embedding of the space $X$into a Banach space $Z$ there exists a norm-preserving extension $\tilde T$ of $T$ to $Z$.

A geometric property of Hahn-Banach operators of finite rank acting between finite-dimensional normed spaces is found. This property is used to characterize pairs of finite-dimensional normed spaces $(X,Y)$ such that there exists a Hahn-Banach operator $T:X\to Y$of rank $k$. The latter result is a generalization of a recent result due to B. L. Chalmers and B. Shekhtman.

References [Enhancements On Off] (What's this?)

  • [A] G. P. Akilov, Necessary conditions for the extension of linear operations, Doklady Akad. Nauk SSSR (N.S.) 59 (1948), 417-418 (Russian). MR 9:358f
  • [B1] S. Banach, Sur les fonctionelles linéaires, Studia Math. 1 (1929), 211-216; Reprinted in: S. Banach, Oeuvres, vol. II, PWN-Éditions Scientifiques de Pologne, Warsaw, 1979, pp. 375-380.
  • [B2] -, Théorie des opérations linéaires, (This edition was reprinted by Chelsea Publishing Company), Monografje Matematyczne, Warszawa, 1932.
  • [BM] S. Banach and S. Mazur, Zur Theorie der linearen Dimension, Studia Math. 4 (1933), 100-112; Reprinted in: S. Banach, Oeuvres, vol. II, PWN-Éditions Scientifiques de Pologne, Warsaw, 1979, pp. 420-430.
  • [Boh] F. Bohnenblust, Convex regions and projections in Minkowski spaces, Ann. of Math. (2) 39 (1938), 301-308.
  • [Bor] J. M. Borwein, On the Hahn-Banach extension property, Proc. Amer. Math. Soc. 86 (1) (1982), 42-46. MR 83i:46010
  • [Bus] G. Buskes, The Hahn-Banach theorem surveyed, Dissertationes Math. (Rozprawy Mat.) 327 (1993), 1-49. MR 94h:46007
  • [CS] B. L. Chalmers and B. Shekhtman, A two-dimensional Hahn-Banach theorem, preprint.
  • [DS] N. Dunford and J. T. Schwartz, Linear Operators, Part I: General Theory, Interscience Publishers, New York, 1958. MR 90g:47001a
  • [EH] G. Elliott and I. Halperin, Linear normed spaces with extension property, Canad. Math. Bull. 9 (1966), 433-441. MR 34:8147
  • [Go] D. B. Goodner, Projections in normed linear spaces, Trans. Amer. Math. Soc. 69 (1950), 89-108. MR 12:266c
  • [Gr] B. Grünbaum, Projection constants, Trans. Amer. Math. Soc. 95 (1960), 451-465. MR 22:4937
  • [H] H. Hahn, Über lineare Gleichungssysteme in linearen Räumen, J. für die reine und angew. Math. 157 (1927), 214-229.
  • [I] A. D. Ioffe, A new proof of the equivalence of the Hahn-Banach extension and the least upper bound properties, Proc. Amer. Math. Soc. 82 (3) (1981), 385-389. MR 82j:46003
  • [J] G. J. O. Jameson, Summing and nuclear norms in Banach space theory, London Mathematical Society Student Texts, vol. 8, Cambridge University Press, Cambridge-New York, 1987. MR 89c:46020
  • [KS] M. I. Kadets and M. G. Snobar, Certain functionals on the Minkowski compactum, Math. Notes 10 (1971), 694-696.
  • [Kak] S. Kakutani, Some characterizations of Euclidean space, Jap. J. Math. 16 (1939), 93-97; Reprinted in: S. Kakutani, Selected Papers, vol. 1, Birkhäuser, Boston Basel Stuttgart, 1986, pp. 269-273. MR 1:146d
  • [Kel] J. L. Kelley, Banach spaces with the extension property, Trans. Amer. Math. Soc. 72 (1952), 323-326. MR 13:659e
  • [KT] H. König and N. Tomczak-Jaegermann, Norms of minimal projections, J. Funct. Anal. 119 (1994), 253-280. MR 94m:46024
  • [L1] J. Lindenstrauss, Extension of compact operators, Memoirs of the Amer. Math. Soc. 48 (1964), 1-112. MR 31:3828
  • [L2] -, On the extension of operators with a finite-dimensional range, Illinois J. Math. 8 (1964), 488-499. MR 29:6317
  • [N1] L. Nachbin, A theorem of the Hahn-Banach type for linear transformations, Trans. Amer. Math. Soc. 68 (1950), 28-46. MR 11:369a
  • [N2] -, Some problems in extending and lifting continuous linear transformations, Proc. Internat. Sympos. Linear Spaces (Jerusalem, 1960), Jerusalem Academic Press & Pergamon, Jerusalem & Oxford, 1961, pp. 340-350. MR 24A:2826
  • [O] M. I. Ostrovskii, Projections in normed linear spaces and sufficient enlargements, Archiv der Mathematik 71 (1998), 315-324. MR 99h:46019
  • [P] R. Phillips, On linear transformations, Trans. Amer. Math. Soc. 48 (1940), 516-541. MR 2:318c
  • [S] R. Schneider, Convex Bodies: the Brunn-Minkowski Theory, Encyclopedia of Mathematics and its Applications, vol. 44, Cambridge University Press, Cambridge, 1993. MR 94d:52007

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 46B20, 47A20

Retrieve articles in all journals with MSC (2000): 46B20, 47A20

Additional Information

M. I. Ostrovskii
Affiliation: Department of Mathematics, University of California, Riverside, California 92521-0135
Address at time of publication: Department of Mathematics, The Catholic University of America, Washington, DC 20064

Keywords: Hahn-Banach theorem, norm-preserving extension, support set
Received by editor(s): February 9, 2000
Published electronically: February 22, 2001
Communicated by: Jonathan M. Borwein
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society